Home / Resources / Disasters Averted / Warn, Teach, and Revisit Metformin

Warn, Teach, and Revisit Metformin

Jan 22, 2019
 

Author: Joy Pape, MSN, FNP-C, CDE, WOCN, CFCN, FAADE


If this happens in my practice, I’m sure it likely happens with your patients too.

So many of our patients take metformin. They may be new to using metformin or have been taking it for many years. Either way it’s not unusual to have untoward GI side effects from taking it. They may have done fine taking it for years, so they don’t even think about it being their metformin.

The GI effects vary from patient to patient. Among the various complaints often reported are: constipation, diarrhea, urgency, change in the appearance of bowels, “queasy stomach”, cramps, nausea, GERD.

  • Lessons learned from experience:
  • Cut back from present dose to a lower dose. For example, if taking 1,000mg twice daily, take 500mg twice a day. I often use 250mg.
  • Take immediately after eating. Some people tolerate it better on a full stomach.
  • Change the formulation. Some people tolerate the extended release (ER) better than immediate release (IR). If patient is taking generic, some patients tolerate the brand Glucophage XR better. And, some tolerate the brand Glumetza even better, but it is cost prohibitive here in the United States. The price has been increased so much that I will not/can not write for it to be filled in the United States.
  • If after changing doses, formulations, or even stopping it, the symptoms do not resolve, refer to gastroenterologist.
  • During all of the above changes, monitor and treat glucose levels as needed with medications that if possible do not cause weight gain or hypoglycemia.
  • Reminder, always before starting metformin, teach about the possible GI side effects, start at a low dose, and increase slowly. And, discuss metformin tolerability during follow up visits.
  • Don’t forget that managing diabetes includes following a personalized meal and activity plan. Discuss this too if and when medication changes.

Joy Pape, FNP-CDE
Medical Editor, DiabetesInControl

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2018 HIPER, LLC